Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Des Moines, IA

March 8, 2002Jasper County, Marion County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 8, 2002, 11:46 PM CST for Jasper County, Marion County, Polk County, Iowa. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 2002, 11:46 PM CST (05:46 UTC)
Expired
Mar 9, 2002, 12:30 AM CST
In force
44 min
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Jasper County, IA, Marion County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 11:55 PM CSTThunderstorm Wind 61 ERunnells, IA
Mar 9, 12:09 AM CSTThunderstorm Wind 87 ENewton Muni Arpt, IA
Mar 9, 12:10 AM CSTThunderstorm Wind 52 EColfax, IA
Mar 9, 12:12 AM CSTThunderstorm Wind 55 MNewton Muni Arpt, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090546
SVRDSM
IAC099-125-153-090630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA
  EASTERN POLK COUNTY IN CENTRAL IOWA
  NORTHERN MARION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1230 AM CST

* AT 1140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF PLEASANTVILLE...OR ABOUT 16
  MILES SOUTH OF DES MOINES...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  9 MILES SOUTHEAST OF PLEASANT HILL AROUND 1155 PM...
  NEAR PRAIRIE CITY AROUND MIDNIGHT...
  NEAR COLFAX AROUND 1205 AM AND
  7 MILES NORTHWEST OF NEWTON AROUND 1215 AM.

OTHER WARNING LOCATIONS INCLUDE ALTOONA...BONDURANT...COLFAX...
MONROE...NEWTON...PELLA...PLEASANT HILL AND PRAIRIE CITY

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED 
AREA.  THIS STORM HAS A HISTORY OF PRODUCING STRUCTURAL DAMAGE AND 
BLOWING VEHICLES OFF THE ROAD.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:54 PM CST, 8 hours 52 minutes earlier.

Area forecast discussion, Mar 8, 2:54 PM CST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CST THU MAR 7 2002

SHORT TERM...IMPRSV SPRING STORM TO AFFECT FA TNGT. XPCG SGFNT
CONVECTION TO DVLPMT NR THE BNDRY FM SOUTH CENTRAL TWDS ERN IA. THIS
HAS BEEN CONSISTENT THINKING FOR SOME TIME. MRNG ADV WAS A VRY GOOD
CALL...BUT AFT MORE INSPECTION OF THE THERMAL STRUCTURE IN THE
ADVISORY AREA BLV THAT WL NOT BE ENOUGH. WL PUSH IT UP ANOTHER NOTCH
TO ACCOUNT FOR A SGFNT PD OF ZR FOLLOWED BY SNOW THEN WND. THE WRN
EDGE OF OUR CWA WL LIKELY GET A BIT LESS ZR AND MORE SNOW WHEREAS
JUST A BIT E...MORE ZR AND LESS SNOW. COULD SEE UP TO A 1/3IN ICE
AND 2-4IN SNOW. WITH WNDS XPCD TO EXCEED 40 MPH TMR...ICE ACCUMS WL
BE A MJR PROBLEM FOR POWER DISTRIBUTION SYS/S.

LONGER TERM...WIND ADV WL BE ISSUED AS WELL FOR ENTIRE FA TMR.
SUSTAINED 25-30 MPH WITH GUSTS TO 45 AND OCNL 50. SUNSHINE BY MIDDAY
WITH TMPS STDY OR FALLING. BYD SAT...A SORTA ROLLER COASTER ON TMPS
WITH HIGHS 30-40S AND LOWS IN THE 20S FOR THE MOST PART. SOME PCPN
THREAT LATE WED INTO THU WITH A BTR THREAT FRI INTO WKEND.

THANKS FOR COORD W/FSD...OAX...ARX...DVN...MPX

.DSM...WINTER STORM WARNING TNGT GENLY NW OF KCIN-SE OF KMCW
       WIND ADVISORY ENTIRE CWA SAT

MYERS

In the hours before

Special weather statement, Mar 8, 6:38 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CST FRI MAR 8 2002

...A POTENT STORM SYSTEM WILL MOVE ACROSS IOWA TONIGHT AND
SATURDAY...

A STRONG STORM SYSTEM WILL LIFT NORTHEAST ACROSS IOWA OVERNIGHT AND
INTO WISCONSIN ON SATURDAY.  SHARP TEMPERATURE DIFFERENCES WILL OCCUR
ON EITHER SIDE OF A SURFACE WARM FRONT OVER SOUTHEASTERN IOWA. OVER
NORTHWESTERN IOWA...TEMPERATURES WILL HOVER JUST BELOW THE FREEZING
MARK THUS THE PRECIPITATION WILL TAKE THE FORM OF FREEZING RAIN.
THUNDERSTORM DEVELOPMENT OVER THIS AREA WILL PRODUCE HEAVY FREEZING
RAIN TOTALS AND SIGNIFICANT ICE ACCRUAL.  AS THE STORM DEPARTS
OVERNIGHT...STRONG WIND WILL DEVELOP OVER IOWA LATE TONIGHT AND
SATURDAY.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>025-033>035-044-045-091200-
CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE AND MASON CITY
610 PM CST FRI MAR 8 2002

...WINTER STORM WARNING TONIGHT...
...WIND ADVISORY SATURDAY...

THREAT                         PROBABILITY      EVENT TIMING
-------                        ------------     ------------
THUNDERSTORMS                   HIGH            THIS EVENING THROUGH
                                                 3 AM
LARGE HAIL (3/4+)              MODERATE        THIS EVENING
HEAVY ICING (>=1/4)            HIGH            TONIGHT
LIGHT SNOW (<3)                HIGH            OVERNIGHT
MODERATE SNOW (3-6)            MODERATE        OVERNIGHT
BLOWING/DRIFTING SNOW           HIGH            LATE TONIGHT AND
                                                SATURDAY MORNING
STRONG WIND                     HIGH            SATURDAY
 (30+ OR GUSTS 45-57 MPH)
DAMAGING WIND                   MODERATE        SATURDAY
 (40+ OR GUSTS 58+ MPH)

* A STRONG STORM OVER THE WESTERN PLAINS WILL LIFT NORTHEAST ACROSS
IOWA OVERNIGHT THEN INTO WISCONSIN ON SATURDAY.  COLD AIR ALREADY IN
PLACE OVER NORTHERN IOWA WITH TEMPERATURES HOVERING JUST BELOW THE
FREEZING MARK WILL KEEP THE PRECIPITATION FREEZING RAIN.  AS
THUNDERSTORMS DEVELOP SOME OF THE FREEZING RAINFALL WILL BE HEAVY.
ICE ACCRUAL IS EXPECTED TO BE AROUND TWO TENTHS OF AN INCH BUT
HIGHER AMOUNTS ARE LIKELY WITH THUNDERSTORMS.  AFTER THE UPPER LEVEL
LOW PRESSURE PASSES TONIGHT...STRONG WIND WILL DEVELOP LATER TONIGHT
AND SATURDAY.

IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-091200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-
CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...GRINNELL...INDIANOLA...
IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
610 PM CST FRI MAR 8 2002

...WIND ADVISORY SATURDAY...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS                   HIGH             TONIGHT
  TORNADO                       LOW              TONIGHT
  DAMAGING WINDS (58+ MPH)      MODERATE         TONIGHT
  LARGE HAIL (3/4+)            MODERATE         TONIGHT
LIGHT SNOW (<3)                MODERATE         LATE TONIGHT AND
                                                 SATURDAY
BLOWING/DRIFTING SNOW           MODERATE         LATE TONIGHT AND
                                                 SATURDAY
STRONG WIND                     HIGH             SATURDAY
 (30+ OR GUSTS 45-57 MPH)
DAMAGING WIND                   MODERATE         SATURDAY
 (40+ OR GUSTS 58+ MPH)

* SPOTTER ACTIVATION OUTLOOK
   TONIGHT...                   MODERATE          9 PM TO 3 AM

* A STRONG STORM SYSTEM WILL LIFT OUT OF THE CENTRAL PLAINS ACROSS
IOWA TONIGHT AND INTO WISCONSIN SATURDAY.  THUNDERSTORMS WILL
RAPIDLY DEVELOP ALONG A WARM FRONT THAT WILL LIFT ACROSS THE
SOUTHEASTERN THIRD OF IOWA.  SOME STRONG TO SEVERE STORMS ARE
EXPECTED ALONG THE FRONTAL BOUNDARY.

FAB

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Local storm report, Mar 8, 10:30 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0959 PM    4 N CARBON                IA   WIND DAMAGE
03/08/02   ADAMS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          BARN DESTROYED    TREES
                                          DOWN
Local storm report, Mar 8, 10:48 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    MASSENA                   IA   WIND DAMAGE
03/08/02   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.  CO-OP
                                          BUILDING DESTROYED
                                          FARM GRAIN BINS
                                          DEMOLISHED
Local storm report, Mar 8, 11:10 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1110 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1109 PM    LAMONI                    IA   60 MPH TSTM GUST
03/08/02   DECATUR                        ASOS OBSERVATION
Local storm report, Mar 8, 11:32 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1109 PM    OSCEOLA                   IA   58 MPH TSTM GUST
03/08/02   CLARKE                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:06 PM CSTSevere Thunderstorm WarningDMXAdair, Guthrie29 min
Mar 8, 10:34 PM CSTSevere Thunderstorm WarningDMXRinggold, Union41 min
Mar 8, 10:53 PM CSTSevere Thunderstorm WarningDMXClarke, Decatur32 min
Mar 8, 11:18 PM CSTSevere Thunderstorm WarningDMXLucas, Wayne42 min
Mar 8, 11:29 PM CSTSevere Thunderstorm WarningDMXWarren46 min
Mar 8, 11:58 PM CSTSevere Thunderstorm WarningDMXAppanoose, Monroe47 min
Mar 9, 12:13 AM CSTSevere Thunderstorm WarningDMXMahaska, Poweshiek, Tama47 min
Mar 9, 12:20 AM CSTSevere Thunderstorm WarningDMXDavis, Wapello40 min
Mar 9, 12:28 AM CSTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.